Ipilimumab is a cytotoxic T-lymphocyte-associated antigen-4-blocking monoclonal antibody, which has shown a significant survival benefit in metastatic melanoma patients. Despite being a promising therapy for a disease with an otherwise rather dismal prognosis, it is associated with several immune-related adverse effects (IRAE) mainly targeted toward the digestive tract, skin, liver, and hypothalamic-pituitary axis. Ipilimumab-induced gastrointestinal toxicity (IGT) include diarrhea (~44 %), colitis (~18 %), bowel perforation (<1 %), and pancreatitis (<1.5 %). Early recognition of IRAE and treatment initiation are critical to decrease the risk of further complications. Management included steroids as initial therapy, followed by infliximab (anti-tumor necrosis factor alpha antibody) and/or surgical option for complications like bowel perforation. We present a series of three patients with metastatic melanoma, who received treatment with ipilimumab, and presented with varying gastrointestinal clinical manifestations and complications. Through this case series, our attempt is to make practicing gastroenterologists cognizant about the wide spectrum of gastrointestinal toxicity of this rather new clinical entity, as well as to discuss management algorithm for IGT.
- Metastatic melanoma